Stopping Lexapro (concerns, Advice?)

Updated
zre135 Says:

Hello All,

I was prescribed the generic for lexapro at 10mg daily about a month ago. The first week I felt an increase in anxiety symptoms but after about 2 weeks I felt that the drug was working for me. However, recently events have transpired in my life that have greatly affected my overall anxiety/wellbeing due to someone I care about finding themselves in a horrendous situation. Since this circumstance, I have found that I am in a constant state of worry and fixation on the event, with crying episodes happening frequently. Because what I am going through at the moment, I am choosing to stop lexapro because it is having no effect on my mood and I do not think any drug could influence my mood positively because it is from an external source. I am starting to believe I may not even have anxiety per se, because my biggest problem that I have felt is that I tend to fixate on things in or outside my life, especially at night when trying to sleep, and create scenarios in my head of the worst possible outcomes and it is very torturous. Before lexapro I had been self medicating with alcohol and OTC sleep aids like diphenhydramine or doxylamine succinate to help me sleep as they were the only things that helped me get to sleep and since the previous mentioned event those problems have reared themselves again. I am speaking with my doctor in the next few days but I have decided that based on what I am experiencing and the results of the drug and more so because of learning the effects of withdrawing from lexapro after extended use I am stopping the medication. I recently ran out of my prescription and have been off of it for two days with no adverse effects that I am aware of. I did however refill my prescription with 8 10mg pills because I have heard that tapering is the best way to get off the stuff. Since I was on the prescription for such a short amount of time, would it be safe or advisable to simply quit cold turkey? Or would it be better to taper off either by taking smaller doses or spacing out doses between days. I also believe I may have given myself a mild case of serotonin syndrome the other day due to a drug interaction and since stopping the lexapro, the symptoms of that have almost completely cleared up while before stopping they had still been present for several days after the intial appearance of them. So far, more then 2 days off the lexapro, I feel fine. No withdrawal symptoms that I have read about and my libido has come back in full force while before on the drug it was nonexistant. If its any help I am a 23 year old male 6'2'' 185 lbs. Thanks for any replies!

7 Replies

Earliest Newest Votes
1
zre135 Says:

Adding to my above post, despite return of libido, I am experiencing premature emission as a result of what I am assuming withdrawals to the medication. I have since done some research and this seems to be somewhat common. It definitely is frustrating but the lack of the other potential withdrawals certainly makes up for it.

Was this helpful? 0
2
Verwon Says:

Hello, Zre135! How are you doing?

Even if problems are due to an external source, medications can still help. In such cases, they are usually just taken for a short period of time, to help someone over the worst of the bad times.

Of course, stopping is entirely up to you, but it could be that you really need a higher dose, for now, due to the new stresses that have been added. The racing thoughts that you have and negative thinking patterns do points towards depression and mental health issues, perhaps even OCD.

The premature emission issue is very common, when someone is going off one of these medications, or lowering their dosage. It's really nothing to worry about, things should return to normal with time.

Have you had any other withdrawal effects, yet? Diarrhea, headache, drowsiness?

Was this helpful? 0
3
zre135 Says:

I have still refrained from taking anymore of the medication and I think its been ~5-6 days off? Luckily I still have not had any withdrawal symptoms. The only negative symptoms I have encountered with any of this treatment was when I am assuming I gave myself a mild case of serotonin syndrome which was a very awful experience. I believe it was serotonin syndrome because I was still on the lexapro and after taking something I in retrospect shouldnt have, encountered all the symptoms listed for serotonin syndrome down to a 'T'. I am just glad that I am no longer suffering any ill effects from that because from what I have read, cases anything above mild can be very life threatening... I have been having less anxiety and worry throughout the day lately as well most likely due to spending lots of time with the loved one. I may look into alternative routes of dealing with potential general anxiety disorder. I have heard good things about nootropics aka 'smart' or 'brain' drugs. I have some phenibut and noopept coming in the mail so we'll see how that goes. I may also get some 5-HTP as well just to try and get my brain's serotonin levels back to baseline.

Was this helpful? 0
4
Verwon Says:

I sincerely hope you find something that works for you.

Even counseling can sometimes help and, of course, it has no side effects.

Can you please post back and keep me updated? Thanks!

Was this helpful? 0
5
zre135 Says:

thanks for the responses and concerns! I met with my doctor and he agreed that if i wasnt feeling much effect from the lexapro it was fine that I was taking it and was happy I wasnt experiencing any side effects. He recommended seeing a psych to see if I could further isolate what I may be experiencing but unfortunately my current insurance does not cover these visits so I will have to put that on the backburner for now.. The biggest problem that I face that lexapro did not help at all is bad insomnia. Left alone I cant get to sleep or even relatively tired until atleast 7am or later which is obviously not an option for daily life. Some nights ill only get a few hours of sleep and still not be tired until the same time the next night. In my experience melatonin does not help, neither valerian root or many other herbal sleep aids ive tried. the only thing that seems to help a bit is diphenhydramine but I have to take such big doses to get an effect enough to sleep that it is just uncomfortable and makes me lethargic the entire next day. I got prescribed ambien the first time I got lexapro and that worked for me but made me loopy the following days which I didnt notice until my family pointed it out to me so thats not really a viable option. I am looking into nootropics like piracetam and phenibut for help with anxiety and sleep so hopefully I can find some relief with those.. any advice on other otc or hebal supplements that can help with sleep?

Was this helpful? 0
6
Verwon Says:

The only over the counter product that I ever had any luck with for insomnia was Hyland's Calms Forte, it's an ayurvedic product that's available in most vitamin and health stores.

It's not cheap, but it did work well and didn't cause me nearly as many issues as Ambien did.

You may want to ask your doctor if it's safe for you to try.

I followed the instructions, after my doctor told me to go ahead and try it, and it usually knocked me out within 20 minutes of taking it.

Does anyone else have any ideas that might help?

Was this helpful? 0
7
Leigh Says:

Started lexapro 5 ml 4 days ago. I'm now feeling an awful headache, nausea, dizzy, teeth clenching cold sweats. Is it safe to stop cold turkey? It's just getting worse.

Was this helpful? 0

More Discussions:

Lexapro questions/concerns

I take lexapro every day and it has been amazing for me, I went from 10-20-30 Mgs and 30mg was finally the dose that mad...

1 REPLY
Can't drink alcohol weeks after stopping Lexapro?

My doctor prescribed me lexapro for crippling depression and anxiety. I have been on it for a few months, and after tell...

1 REPLY
Any advice regarding side effects and or stopping

I was prescribed Topamax by my doctor because she thought it would help 1. to eliminate headaches I had been having and ...

2 REPLIES
Some urgent advice - Lyrica / Lexapro

Hello Ive been on Lyrica apx 1.5 years with varied dose but most recently 750mg (375mg morning 375mg evening). My questi...

3 REPLIES
Stopping Lisinopril

I have been taking 10 mg/day of Lisinopril for 3 months and have developed a tightening in the chest and flu like sympto...

126 REPLIES
Stopping Levothyroxine

I have been taking Levothyroxine .88mg for the past two years. I just left town on a three week vacation and realized I ...

126 REPLIES
Stopping Xarelto

I have been instructed to stop my 20mg a day after being on it for 6 months (2 PE's one in each lung at Xmas) and I ...

120 REPLIES
Stopping Eliquis SAFELY

I've been taking Eliquis for a couple months after a bout of a-fib. I'm back in sinus rhythm and am in the low r...

40 REPLIES
Stopping Contrave

How do you stop Contrave when you are at your goal weight? Do you go down in dosage or stop cold turkey? ## Follow the t...

11 REPLIES
Stopping Methadone

I'm on 75 mg methadone and I want to stop on my own because it seems my counselor wants me on forever. Can I do it m...

9 REPLIES